3 Comments

  1. Jhuey

    Dr.Junig I need your help with my doctor I’ve been on bupe for 5 years now for chronic pain it isn’t helping me at all my quality of life is going down the drain due to my pain it’s all I can do to get through the work week I hurt so bad my Pcp mentioned switching me to morphine or oc my last appt he said he would have to do some research on what to do and he would get back with me and he did and he told me he spoke to his colleagues and switching me would be a tough transition and using high amount of opiods he said he didn’t want to do that and they said to up my dosage to 20mg first and then to 24mg I’ve already been down this road before I was taking 32mg a day for a year with no relief in pain I’ve even cut myself down to 4mg and still no releif so what im asking you what would you recomend him do if he switches me you are loaded in knowledge on this matter and I could use your input and maybe he would help me after he told me this I was blew away, so because I’m on subutex I have to suffer in pain the rest of my life???? Please help

    • I understand your problem, but don’t know if a great solution. As you know, there are many forces pushing doctors from prescribing opioid agonists these days. I fear that things will probably swing too far, as that’s how things usually work out with clinical trends. I try to point out to other physicians that we have an artificial divide in our minds between acute and chronic pain, where doctors assume that acute pain warrants narcotics, but chronic pain doesn’t. My point is, what if a person has chronic pain that is actually more severe than acute pain? For all we know, the pain of a patient with ‘failed back syndrome’ may be worse than the pain after gallbladder surgery! No doctor would ever argue that people should go through gallbladder surgery without narcotic— so avoiding narcotics in the failed back patient might be inhumane treatment.
      That is my soapbox, but it doesn’t help much in a practical situation like yours. I would just say that your experience is not unusual. Buprenorphine sometimes provides surprising pain relief… but it usually does not help with severe pain, because of tolerance. And you are correct– that you are unlikely to get much more pain relief once you raise the dose above 8 mg, no matter how high it goes. There are some suggestions from studies that non-mu receptors mediate some of the analgesia with buprenorphine, and that’s why higher doses are tried…. but the analgesia from kappa and delta receptors is minor, and not helpful in people with severe pain.
      You could change back to agonists, but understand if you do, tolerance will drive your dose higher and higher.
      So… as I wrote in this blog post, the only option for someone with severe chronic pain is to stay on a low dose of buprenorphine– about 4 mg per day– and add about 10-15 mg of oxycodone every 4 hours. When I’ve used that combination, I’ve seen patients get good pain relief for an indefinite time, without signs of tolerance. The combination attracts a lot of attention, of course, because insurers and regulators are confused by a person taking both medications… but from a scientific standpoint the combination makes sense. The person MUST start the buprenorphine first, though– and if the buprenorphine is ever discontinued, the person must stop the oxycodone for at least 24 hours and ‘re-induce’ with buprenorphine before taking oxycodone again.
      This combination appears to have few risks, but I do not know of any studies of the combination– so there could be unknown risks. I would use the combination only in the worst cases– people who clearly have a very poor quality of life in the absence of opioids.
      Finally, if your doc decides to switch you to an agonist alone– say to just methadone or oxycodone, without buprenorphine– he would want to use an amount of opioid with a potency similar to 40 mg of methadone. That value is well-known to buprenorphine prescribers– that the ceiling effect of buprenorphine is about equal to 40 mg methadone. There is no need to wait for the buprenorphine to disappear; the agonist can be started, and it will slowly take effect as the buprenorphine level drops.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.